Arizona, 2022

Flash Flooding and Damaging Wind in Arizona, August 21, 2022

August 21, 2022 · NWS FGZ · 8 events in 3 counties and zones

Deep monsoon moisture over northern Arizona and a trough of low pressure passing through Utah made for a rather active day across the area. Thunderstorms produce heavy rain, high winds, and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture over northern Arizona and a trough of low pressure passing through Utah made for a rather active day across the area. Thunderstorms produce heavy rain, high winds, and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:18 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 9:18 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
918 PM MST Sat Aug 20 2022

.SYNOPSIS...Expect scattered showers and thunderstorms across
northern Arizona again on Sunday, with a downturn in activity
forecast for early next week. Temperatures will be slightly below
average, with generally light winds.

&&

.UPDATE...We currently have an MCS rapidly pulling out of our
forecast area to the south, an area stratiform precipitation with
embedded heavier showers moving into NW Coconino county, and some
scattered storms across Navajo County working to the south. The
CAMs (high- resolution models) performed pretty well today with
inferring these features, and indicate a slow dissipation of the
convective elements remaining across the forecast area tonight.
This seems reasonable given the lack of any strong supporting
dynamics.

The precipitation across N. Coconino appears to be associated with
the weak tropospheric wave moving east across UT this
evening...and is currently being maintained largey by outflow-
enhanced updrafts on it's southwest flank. Given the current
environment, this convection could persist for several hours as it
works toward the south across western Coconino County. Otherwise,
expect most convective elements to decrease as the evening
progresses.

In any case, scattered thunderstorms are expected again on
Sunday, with movement forecast to be to the south once again
favoring the areas from the Mogollon Rim to the south with the
greatest chances of precipitation.

Minor updates were made this evening to account for the evolution
of the convection and observed trends.

&&

.PREV DISCUSSION /158 PM MST/...It has been a slow start to
thunderstorm activity across our CWA today, but we are beginning
to see some storms fire up across northwestern Coconino County
and near the White Mountains. Although our 12Z sounding this
morning came in lower than what has been seen previously this
week, there is still good amounts of moisture in our atmosphere
to tap into for the rest of the afternoon/evening hours.

Sunday...We'll begin to see the northeasterly flow aloft move in
from the high pressure system positioning to our northwest. This
wind pattern will shuffle in drier air to the north/northeast
portion of our state, limiting the potential for thunderstorm
development in these areas. Areas along the Mogollon Rim and
south are still forecast to see isolated to scattered showers for
the afternoon and evening hours.

Monday onward...Storm chances through mid-week will mostly remain
for areas along I-40 and south as we continue to have drier air
for the north/northeastern portion of our CWA. Around Thursday,
model guidance is showing the high pressure system shifting back
toward the Four Corners region. If this movement holds true, we
could see additional active monsoon days toward the end of next
week.

&&

.AVIATION...For the 06Z TAF package...Scatterd -shra and isolated
-tsra will continue overnight, with generally light winds across
 the forecast area. Thunderstorms will develop again on Sunday
 after 17Z, most numerous along and south of the Mogollon Rim. Aviation
 discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
on Sunday, most numerous along and south of the Mogollon Rim, with
slightly fewer storms on Monday. Light winds except near storms.

Tuesday through Thursday...Expect scattered thunderstorm each day
with generally light winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MST this evening for AZZ008-011-013>018-
037-038-108-111-113>118-137-138.

&&

PUBLIC...BAK/Swenson
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 6:08 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
608 PM MST SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 SSE MIDDLE VERDE      34.60N 111.88W
08/20/2022  E0.50 INCH       YAVAPAI            AZ   PUBLIC

            TRAINED SPOTTER REPORTS SUSTAINED HALF-INCH
            HAIL AND RAIN RATES EXCEEDING 3.5 INCHES PER
            HOUR.

&&

BAJ
Special weather statement, Aug 20, 6:25 PM MST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
625 PM MST Sat Aug 20 2022

AZZ008-037-210215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
625 PM MST Sat Aug 20 2022

...Strong thunderstorms will impact portions of southern Yavapai
County through 715 PM MST...

At 623 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to near Yarnell to just
southwest of Congress. These storms were moving at 5 to 10 mph to
the south-southeast.

HAZARD...Wind gusts up to 50 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall will reduce visibility.

Locations impacted include...
Congress, Walnut Grove, Wagoner, Yarnell, Peeples Valley, Wilhoit and
Glen Ilah.

This includes the following highways...
 State Route 89 between mile markers 258 and 293, and between mile
markers 297 and 298.
 State Route 71 between mile markers 100 and 109.
 Highway 93 between mile markers 182 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Heavy rainfall will create hazardous driving conditions,
due to reduced visibility and slick roads.

&&

LAT...LON 3422 11245 3400 11275 3400 11305 3415 11297
      3435 11277 3444 11253
TIME...MOT...LOC 0123Z 014DEG 4KT 3432 11257 3417 11277 3409 11292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJM
Special weather statement, Aug 20, 7:13 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
713 PM MST Sat Aug 20 2022

AZZ008-037-210300-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
713 PM MST Sat Aug 20 2022

...Strong thunderstorms will impact portions of eastern and
southern Yavapai County through 800 PM MST...

At 710 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Yavapai County Fairgrounds to Dewey to
Cordes Lakes to east of Cordes Junction. Movement was south at 5
to 10 mph.

HAZARD...Wind gusts up to 50 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dewey-Humboldt, Prescott Valley, Cordes Junction, Bumble Bee, Mayer,
and Spring Valley.

This includes the following highways...
 Interstate 17 between mile markers 250 and 270.
 State Route 89A between mile markers 329 and 330.
 State Route 69 between mile markers 263 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Heavy rainfall will create hazardous driving conditions
due to reduced visibility and slick roads.

&&

LAT...LON 3459 11234 3436 11234 3414 11214 3415 11172
      3436 11179 3440 11204 3455 11213 3468 11223
TIME...MOT...LOC 0210Z 001DEG 6KT 3464 11224 3447 11227 3432 11209
3429 11191

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJM
Special weather statement, Aug 20, 7:57 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
757 PM MST Sat Aug 20 2022

AZZ008-037-210330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
757 PM MST Sat Aug 20 2022

...Strong thunderstorms will impact portions of southern Yavapai
County near Black Canyon City through 830 PM MST...

At 756 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Horseshoe Reservoir to
Black Canyon City to southwest of Bumble Bee to near Crown King.
Movement was southwest at 15 to 20 mph.

HAZARD...Wind gusts up to 50 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Pleasant, Crown King, Black Canyon City, Rock Springs, Castle
Hot Springs, Horseshoe Reservoir, Turney Gulch Group Campground and
Hazlett Hollow Campground.

This includes Interstate 17 between mile markers 242 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Heavy rainfall will create hazardous driving conditions,
including reduced visibility and slick roads.

&&

LAT...LON 3394 11248 3416 11248 3437 11240 3443 11234
      3436 11234 3414 11214 3415 11183 3400 11172
      3405 11216 3398 11219 3395 11224 3392 11224
      3388 11228
TIME...MOT...LOC 0256Z 055DEG 22KT 3406 11185 3405 11211 3415 11224
3427 11232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJM

The radar

The Cedar City radar (KICX), 138 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Coconino

When
August 21, 12:00 AM MST to 6:00 AM MST
Where
Coconino County, 4.1 mi NNE of Marble Canyon to 6.75 mi NNE of Marble Canyon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.870, -111.590

Heavy rain in Utah caused a two foot rise on the Paria River just before it joined the Colorado River at Lees Ferry.

Flash Flood, Yavapai

When
August 21, 3:00 AM MST to 8:00 AM MST
Where
Yavapai County, 6.62 mi SE of Wagoner to 2.49 mi SSW of Constellation
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.141, -112.439

Rincon Road at Hassayampa River (normally dry) was close due to flooding. The stream gauge on Martinez Wash at Whickenburg showed a 2 foot rise to 700 CFS rise on this normally dry wash.

Flash Flood, Gila

When
August 21, 7:30 AM MST to 10:30 AM MST
Where
Gila County, 2.89 mi ESE of Gisela to 6.58 mi NNW of Government Hill
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.103, -111.234

Tonto Rreek rose 2.25 feet between 730 AM and 800 AM about 10 miles south of Gisela.

Heavy Rain, Yavapai

When
August 21, 4:30 PM MST to 5:00 PM MST
Where
Yavapai County, 0.9 mi NE of Humboldt to 3.09 mi SE of Walker
Reported by
Trained Spotter
Coordinates
34.510, -112.220

Heavy rain with yard flooding was reported near Dewey-Humboldt. Pea sized hail was also reported.

Flash Flood, Coconino

When
August 21, 5:00 PM MST to 8:30 PM MST
Where
Coconino County, 0.69 mi N of Havasupai to 8.51 mi NW of Havasupai
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.240, -112.700

Cataract Creek/Havasu Creek rose 18 inches at the Supai Gauge.

Flash Flood, Yavapai

When
August 21, 5:00 PM MST to 11:00 PM MST
Where
Yavapai County, 8.64 mi ESE of Yarber to 4.07 mi SW of Humboldt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.510, -112.006

Agua Fria River rose 8 feet near Humboldt at 515 PM and then rose 4 feet near Cordes Junction rose 4 feet at 815 PM.

Thunderstorm Wind, Yavapai

When
August 21, 5:48 PM MST
Where
Yavapai County, 7.69 mi S of Crown King to 5.39 mi NNE of Castle Hot Spgs
Measured
62 kt (71 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
34.090, -112.310

The Humbug Creek RAWS reported sustained winds of 36 MPH with gusts to 71 MPH.

Flash Flood, Yavapai

When
August 21, 6:00 PM MST to 9:00 PM MST
Where
Yavapai County, 3.47 mi N of Cleator to 4.81 mi ESE of Cordes
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
34.329, -112.241

Heavy rain caused flash flooding on Big Bug Creek. The water rose to the level of the bridge in Spring Valley. The water almost overtopped South Spring Lane at 635 PM. Photos on social media showed flooding in other areas of the community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055282, 1055279, 1055289, 1055290, 1055293, 1055294, 1055291, 1055292.